Forum Style

If anyone has any information on this I would trruly appreciate it!  I have not seen my new post tranpslant nephrologist yet - only the surgeon and my nurse coordinator.  I am still having a difficult time with the emotions with Prednisone.  So much so that my relationships are suffering from it.  Crying very easily.  I am taking something for mood disorders which is helping a little bit with the mood swings, but the depression and crying and being extra sensitive and negative - i cannot shake it.  I will not get to discuss this with my new nephrologists until around the 20th or 20 something!  From your experience, is it usually keeping one on Prograf instead of weaning off of it if you do not take Prednisone?  Thank you for any information!  - Amanda

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Is anyone out there on Belatacept?  If so, are you taking it with prednisone?  I have heard that you cannot take Belatacept without prednisone.  I am guessing that maybe you need the anti inflmmatory effects of prednisone to combat something that the Bella does or it may not really work without the two together.  Curious, because i may have to come off of prednisone and that may mean I have to come off bella, too.  Thanks!

  • Prograf and Pred do different things.  I can't think one is an option over the other.  In fact, they pretty much work together.  That said there is likley other combos of med you might take that don't have the same party favors as Pred.  But all the meds have some side effects.  Myself I had no problem with Pred, prograf, myfortic, or sirolimus.  Guess I'm very blessed.  

    • a couple of typos in there - sorry!  i was saying that if she did take me off of prednisone or lower it's dose and then i ended up having a little rejection or kidneys stopped working as well then she would reintroduce the prednisone but would treat at an even higher does than before!  so i am thinking well that is even worse!       then i said that she mentioned if i decided to come off of prednisone that i would need to start soon (because i guess she thinks that it isn't good to wait and then take it away from your body much later once it has been used to it?  my guess?)

      • I was taken off Pred at about a year.  I made me diabetic and I was also put on a Heart Tx List so they kept me on it a bit longer as not to change any meds.

        Had to take insulin for a while.  CHanged diet and got off Pred and no longer diabetic.  I am now on 2mg BID of Prograff (I had Liver Tx) with trough at between 4-6 usually.  It is a rough drug but they all are.  Myfortic is what created an issue for me so was only on 3 weeks before got Shingles and resulting chronic pain.  

        Mental part just takes time no matter what meds you are on but they definitely have side effects and impact us all differently.

        I also saw a NeuroPsych during that time that did not help with memory or fog but assisted in the transition to my new self.

        Good luck.

    • the way my center likes to do it is that they use bellatacept.  it is one of the newer drugs t hat you get through and infusion.  it is easier on the body with less side effects and you only have to do it once a month.  they like to start you out on a low dose prednisone, the bellatacept according to weight, cellcept, and prograf at a level between 5 and 8 if you are also on Bellatacept.  After 9 months you wean off the prograf because they feel it can be toxic to the kidneys.  They like to give a low dose predsnisone because they have seen good outcomes when patients take bellatacept and prednisone together.  she said if I came off of prednisone then I would end up not coming off prograf for the rest of my life.  and said something about if i were to start rejecting that she would reintroduce the prograf at a higher dose than before!  that would be worse, right?  but she mentioned that if we want to get off the prograf that we need to start soon.  I guess she is thinking that when you start with something and  your body gets used to it that she doesn't like to take it away and change to something else?  she did mention possible taking even less prednisone like 2.5 mgs and then keeping the rest and giving me a lower dose prograf for the rest of my life.  then i would be on four.  I just hate to get off the bella because it is supposed to be the best out of all the drugs and when you take bella  you can get off of prograf.  when you say you had no problems with your pill regimen did you mean the way your felt physically or mentally/emotionally or that you have never had a rejection or any kidney damage due to taking any of those?  and how long have you had the kidney again?  sorry if I already asked!  thank you so much for your info and comments!

       

    •  everytime i try to write you i lose what i wrote on accident!  can i ask how long you have had your kidney?

  •  Consider for a moment, that medications alone may not be causing some of the wide range of emotions you are experiencing. Many recipients have elements of PTSD  post-transplant and certainly adjusting to the new reality is a daunting task. Add the fact that all our meds have psychoactive effects (Prograf, BP meds, ...) it is little wonder that you do not feel like you once did especially early on when dosages are very high. May I suggest that you keep written notes of the changes to bring to your appointments to give direction to your team, in their efforts to make life more bearable for you. I do hope and pray you to find answers and can adjust to life after a Tx.

    • yes, that is why i am wondering if i should try to take the prednisone until the wean me off of prograf and valtrex and bactrim and lower or get me off my bp pills first - then see how i feel emotionally.  if it makes no difference then it is probably the prednisone causing the most problems.  but i am not sure that once they wean me off of prograf they would be able to put me back on it and change things around because i won't get weaned off until around 9 or 12 months.  i don't know how long i should wait!  cause it is really bad the way i am acting and feeling.  so embarrasssing and don't want to lose my boyfriend and family.  They can't stand the crying and me being overly emotional and everything seeming so out of proprotion.  I hate the way i feel too!  i talked to dr. today and she gave me some suggestions but she is saying she wants to talk to the transplant team a little bit more about it so i didn't have to make a decision today.  she did lower both of my bp drugs and took my cellcept down from 1000 mgs to 750 but I told her I didn't feel i needed the change.  yes, I get loose stools, but i wouldn't say it is diahrea.  That is like pure water coming out.  I can deal with soft, wet, as long as it is not major diahrea if it means protecting my kidneys!  If it was something that was very painful I would say take down my dose, but it's not.  I just want to be as careful as possible.  

    • I agree totally with your comments about PTSD. I've got a grip on mine, but I think we all have it to some extent or another.

       

  • It varies by transplant center. Some places will wean you off the pred. Others will strictly not do that. You need to talk to your medical team. I got my kidney transplant in 2002 and I've never been on pred. I've always been on a combo of 2 others drugs. The combos have beeh:

    prograf/rapamune

    prograf/myfortic

    rapamune/myfortic

    rapamune/imuran

    imuran/cyclosporin

     

    Knock on wood, I've never had an episode of rejection. Talk to your team and discuss your situation with them. They are usually prettty good and finding a compromise that works for you

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients